Alert archive / Colorado / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 79, NWS Denver/Boulder, CO

June 22, 2009Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jun 22, 2009, 10:32 PM MDT for Weld County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 22, 2009, 10:32 PM MDT (04:32 UTC)
Expired
Jun 22, 2009, 11:04 PM MDT
In force
32 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 71 km from the middle of the area, began a volume at 04:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 4.5 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2009-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 322 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2009-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
322 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
3111 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 230432
SVRBOU
COC123-230515-
/O.NEW.KBOU.SV.W.0079.090623T0432Z-090623T0515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1032 PM MDT MON JUN 22 2009

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL WELD COUNTY IN NORTHEAST COLORADO

* UNTIL 1115 PM MDT

* AT 1032 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  WINDSOR...OR 10 MILES SOUTHEAST OF FORT COLLINS...MOVING NORTHEAST
  AT 15 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINDSOR...
  SEVERANCE AND NORTHWESTERN GREELEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 4059 10479 4042 10471 4040 10494 4058 10494
TIME...MOT...LOC 0432Z 217DEG 15KT 4049 10492

$$
2 follow-up statements
000 
WWUS55 KBOU 230449
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1049 PM MDT MON JUN 22 2009

COC123-230515-
/O.CON.KBOU.SV.W.0079.000000T0000Z-090623T0515Z/
WELD CO-
1049 PM MDT MON JUN 22 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1115 PM MDT
FOR WEST CENTRAL WELD COUNTY...

AT 1049 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED NEAR NEW WINDSOR RESERVOIR...OR 11 MILES EAST OF
FORT COLLINS...MOVING NORTHEAST AT 15 MPH.

LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
WINDSOR...SEVERANCE AND NORTHWESTERN GREELEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

&&

LAT...LON 4059 10479 4042 10471 4040 10494 4058 10494
TIME...MOT...LOC 0449Z 217DEG 15KT 4056 10487

$$
000 
WWUS55 KBOU 230504
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1104 PM MDT MON JUN 22 2009

COC123-230514-
/O.CAN.KBOU.SV.W.0079.000000T0000Z-090623T0515Z/
WELD CO-
1104 PM MDT MON JUN 22 2009

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL WELD COUNTY IS
CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA.

LAT...LON 4059 10479 4042 10471 4040 10494 4058 10494
TIME...MOT...LOC 0504Z 217DEG 15KT 4061 10482

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 1:30 PM MDT, 9 hours 2 minutes earlier.

Area forecast discussion, Jun 22, 1:30 PM MDT, 9 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
130 PM MDT MON JUN 22 2009

.SHORT TERM...DRY SOUTHWEST FLOW ALOFT WILL BE OVER THE AREA TONIGHT
AS A RIDGE STRENGTHENS OVER THE SOUTHERN CENTRAL PLAINS. A VERY WEAK
UPPER FEATURE WILL MOVE OVER NORTHERN CO THIS EVENING WHICH MAY BE
STRONG ENOUGH TO ALLOW ISOLATED CONVECTION OVER THE NORTHERN
PLAINS...HAVE ADDED A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS.
SHOULD BE A MILD NIGHT TONIGHT WITH 700 MB TEMPERATURES INCREASING 2
TO 4 DEGREES FROM LAST NIGHT AND A SLIGHT INCREASE IN HIGH CLOUDS.
THE UPPER RIDGE WILL CONTINUE TO BUILD TOMORROW WITH THE UPPER FLOW
BECOMING A LITTLE MORE SOUTHERLY. THIS WILL ALLOW MOISTURE TO BE
PULLED UP FROM THE SOUTHWEST. GOOD UPWARD QG VERTICAL VELOCITIES
OVER THE STATE TOMORROW COMBINED WITH A WEAK BOUNDARY MOVING SOUTH
FROM WYOMING WILL RESULT IN A MOISTENING UPSLOPE FLOW BY THE
AFTERNOON. NAM SHOWING MORE UNSTABLE AIR MOVING IN FROM THE
EAST...CAPES OF 1700-2500 J/KG OVER THE EASTERN PLAINS AND 600-800
ELSEWHERE. HAVE KEPT IN THE 20-30 POPS FOR THE FORECAST AS THE RIDGE
CONTINUES TO BUILD AND BELIEVE MOST OF THE ACTIVITY WILL BE TO OUR
NORTH AND EAST. TEMPERATURES TUESDAY WILL BE ABOUT THE SAME AS TODAY
AS 700 MB TEMPS INCREASE A DEGREE OR TWO...HOWEVER CLOUD COVER WILL
HELP MODERATE THIS CHANGE.

.LONG TERM...TUESDAY NIGHT THROUGH THURSDAY A WEAK SOUTHERLY FLOW
ALOFT WILL BE OVER COLORADO...WITH THE RIDGE OF HIGH PRESSURE OVER
THE CENTRAL PLAINS AND A PACIFIC TROF OFF THE SRN CA COAST.
SUBTROPICAL MOISTURE EMBEDDED IN THE FLOW IS STILL PROGGED TO
MIGRATE INTO WRN AND NRN CO THROUGH THAT TIME.  SOUNDINGS INDICATE
SUFFICIENT INSTBY ALG THE URBAN CORRIDOR (GENERALLY 600-1100 J/KG)
FOR THUNDERSTORMS EACH AFTERNOON AND EVENING.  OVER THE NERN PLAINS
...HIGHER CAPES BUT MORE CIN AS WELL.  CURRENT POPS OF 20 PERCENT
LOOK GOOD NO ADJUSTMENTS THERE.  THE PATTERN CHANGES ON FRIDAY AS
THE FLOW ALOFT BECOMES MORE WSWLY.  THE PACIFIC TROF IS PROGGED TO
LIFT ACROSS COLORADO FRIDAY NIGHT.  THERE MAY BE A BETTER CHANCE OF
PCPN AT THAT TIME WITH SOME WEAK QG ASCENT ASSOCIATED WITH THE TROF
ALONG WITH SOME MID LEVEL COOLING.  ON SATURDAY IT LOOKS LIKE A
DRIER WLY FLOW OVER CO WITH A RIDGE STRETCHING ACRS THE SRN HALF OF
THE CONTINENTAL U.S.  THE GFS THEN STARTS TO ADVECT MORE SUBTROPICAL
MSTR AROUND THE RIDGE AND INTO COLORADO FOR SUNDAY INTO MONDAY.  FOR
NOW WL KEEP MORE A GENERIC FCST GOING FOR SATURDAY THROUGH MONDAY
WITH A SLIGHT CHANCE OF THUNDERSTORM EACH AFTN AND EVNG.
OVERALL...ONLY MINOR ADJUSTMENTS FOR THE GRIDS PLANNED IN THE LONG
TERM.
&&

.AVIATION...VFR CONDITIONS AND STANDARD DIURNAL WIND PATTERN THROUGH
TOMORROW MORNING. A SLIGHT CHANCE FOR SHOWERS AND THUNDERSTORMS
AFTER 18Z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

KRIEDERMAN/COOPER
Hazardous weather outlook, Jun 22, 10:06 AM MDT, 12 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1006 AM MDT MON JUN 22 2009

COZ030>051-231200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1006 AM MDT MON JUN 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A DRIER AND MORE STABLE AIRMASS WILL BE IN PLACE OVER NORTHERN
COLORADO TODAY WHICH WILL INHIBIT THUNDERSTORM DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KRIEDERMAN/COOPER

In the hours before

Local storm report, Jun 22, 9:36 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
936 PM MDT MON JUN 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 PM     HAIL             2 NW FORT COLLINS       40.58N 105.09W
06/22/2009  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

            HEAVY RAIN WITH STREET FLOODING.

0912 PM     HAIL             2 S LAPORTE             40.59N 105.13W
06/22/2009  M1.00 INCH       LARIMER            CO   AMATEUR RADIO

&&

CLB
Local storm report, Jun 22, 9:54 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
954 PM MDT MON JUN 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     TORNADO          4 W PIERCE              40.63N 104.83W
06/22/2009                   WELD               CO   TRAINED SPOTTER

0945 PM     FLASH FLOOD      2 NW FORT COLLINS       40.58N 105.09W
06/22/2009                   LARIMER            CO   TRAINED SPOTTER

            MAJOR STREET FLOODING. 1.17 INCHES RAIN SO FAR.

0923 PM     HAIL             2 NW FORT COLLINS       40.58N 105.09W
06/22/2009  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

            HEAVY RAIN WITH STREET FLOODING.

0912 PM     HAIL             2 S LAPORTE             40.59N 105.13W
06/22/2009  M1.00 INCH       LARIMER            CO   AMATEUR RADIO

&&

CLB
Local storm report, Jun 22, 10:26 PM MDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
1026 PM MDT MON JUN 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1017 PM     FLASH FLOOD      N LIVERMORE             40.79N 105.23W
06/22/2009                   LARIMER            CO   TRAINED SPOTTER

            ON TAFT HILL RD.

1015 PM     HAIL             WELLINGTON              40.70N 105.00W
06/22/2009  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

1015 PM     FLASH FLOOD      WELLINGTON              40.70N 105.00W
06/22/2009                   LARIMER            CO   TRAINED SPOTTER

            STREET FLOODING CONTINUES.

1015 PM     HAIL             3 ESE PINECLIFFE        39.91N 105.38W
06/22/2009  M2.00 INCH       BOULDER            CO   CO-OP OBSERVER

1002 PM     FLASH FLOOD      WELLINGTON              40.70N 105.00W
06/22/2009                   LARIMER            CO   TRAINED SPOTTER

            STREET FLOODING.

0947 PM     TORNADO          4 W PIERCE              40.63N 104.83W
06/22/2009                   WELD               CO   TRAINED SPOTTER

0947 PM     HAIL             BELLVUE                 40.63N 105.17W
06/22/2009  M0.75 INCH       LARIMER            CO   TRAINED SPOTTER

0945 PM     FLASH FLOOD      2 NW FORT COLLINS       40.58N 105.09W
06/22/2009                   LARIMER            CO   TRAINED SPOTTER

            MAJOR STREET FLOODING. 1.17 INCHES RAIN SO FAR.

0923 PM     HAIL             2 NW FORT COLLINS       40.58N 105.09W
06/22/2009  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

            HEAVY RAIN WITH STREET FLOODING.

0922 PM     HAIL             3 NE FORT COLLINS       40.59N 105.03W
06/22/2009  M1.00 INCH       LARIMER            CO   TRAINED SPOTTER

0912 PM     HAIL             2 S LAPORTE             40.59N 105.13W
06/22/2009  M1.00 INCH       LARIMER            CO   AMATEUR RADIO

&&

CLB

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:31 PM MDTSevere Thunderstorm WarningBOUBoulder, Larimer44 min
Jun 22, 8:51 PM MDTSevere Thunderstorm WarningBOULarimer, Weld54 min
Jun 22, 9:28 PM MDTSevere Thunderstorm WarningBOUBoulder, Larimer47 min
Jun 22, 9:34 PM MDTFlash Flood WarningBOULarimer, Weld3 hr
Jun 22, 9:44 PM MDTSevere Thunderstorm WarningBOULarimer, Weld61 min
Jun 22, 9:54 PM MDTTornado WarningBOULarimer, Weld51 min
Jun 22, 10:24 PM MDTTornado WarningBOUWeld36 min
Jun 22, 10:35 PM MDTAreal Flood AdvisoryBOULarimer85 min
Jun 22, 10:57 PM MDTSevere Thunderstorm WarningBOUWeld48 min
Jun 22, 11:57 PM MDTSevere Thunderstorm WarningBOUWeld16 min
Jun 23, 4:02 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver, Douglas, Elbert, Weld58 min
Jun 23, 4:14 PM MDTAreal Flood AdvisoryBOUAdams, Arapahoe, Denver, Douglas, Elbert91 min
Jun 23, 4:22 PM MDTSevere Thunderstorm WarningBOUWeld53 min
Jun 23, 4:37 PM MDTFlash Flood WarningBOUDouglas68 min
Jun 23, 4:59 PM MDTSevere Thunderstorm WarningBOUAdams, Arapahoe, Denver50 min
Jun 23, 5:02 PM MDTTornado WarningBOUElbert20 min
Jun 23, 5:17 PM MDTSevere Thunderstorm WarningBOUWeld58 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.